Login

Side Effects

What are side effects?  

All medicines have side effects. Some are unpleasant and some are unnoticeable. Mild side effects are common and mean that the medicine has started to work.

The goal of HIV treatment is to find the right combination of medicines at the right dosage that will be powerful enough to fight the HIV in your body, but won’t cause too many side effects. You should talk to your healthcare provider about all treatment options and the possible side effects with each one.

Short-term side effects  

Almost all medicines have side effects, including HIV medicines. While your HIV medications are controlling the virus in your body, they may also cause:

  • Anemia (abnormality in red blood cells)
  • Diarrhea
  • Dizziness
  • Fatigue
  • Headaches
  • Nausea and vomiting
  • Pain and nerve problems
  • Rash

Long-term side effects  

HIV medications can have some significant, long-term side effects. While many of these side effects are treatable, some can be long-term. You need to tell your healthcare provider about any side effects, so that he or she can decide the best course of treatment for both your HIV disease and the side effects. Always let your healthcare provider know if your side effects are severe, especially if you are finding it difficult to stay on your treatment plan.

Some of the most common long-term side effects of HIV treatment include:

  • Lipodystrophy–A problem in the way your body produces, uses, and stores fat. (Also called “fat redistribution”). These changes can include losing fat in the face and extremities, and gaining fat in the abdomen and back of the neck.
  • Insulin Resistance–A condition that can lead to abnormalities in your blood sugar levels and, possibly, diabetes. Lab tests which look at your sugar levels are usually the best indicators that you have insulin resistance.
  • Lipid abnormalities–Increases in cholesterol or triglycerides. Like with insulin resistance, lab tests (cholesterol and triglycerides) are the best indicators of lipid abnormalities.
  • Decrease in bone density–Can be a significant issue, especially for older adults with HIV. This can lead to an increase risk of injury and fractures.
  • Lactic acidosis–A buildup of lactate, a cellular waste product, in the body. This can cause problems ranging from muscle aches to liver failure. Alert your health care provider immediately.

Dealing with side effects  

When you first start treatment for HIV, you may have headaches, an upset stomach, fatigue, or aches and pains. These side effects usually go away after a brief adjustment period, which can last anywhere from a few days to a month. If you notice any unusual or severe reactions after starting or changing a drug, report the side effects to your healthcare provider immediately. Dealing with medication side effects can be a huge barrier to starting and continuing HIV medications. Don’t let these side effects take over your treatment plan. Talk to your health care provider.